Colorado, 2010

Wildfire in Colorado, September 12 to 17, 2010

September 12 to 17, 2010 · NWS BOU · 1 event in 1 county or zone

The dry conditions allowed for another wildfire to spread near Flatiron Reservoir in the foothills west of Loveland; as crews were wrapping up the Fourmile Canyon Wildfire near Boulder. The fire started the day after a resident burned some debris on his property.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The dry conditions allowed for another wildfire to spread near Flatiron Reservoir in the foothills west of Loveland; as crews were wrapping up the Fourmile Canyon Wildfire near Boulder. The fire started the day after a resident burned some debris on his property. The dry conditions coupled with gusty winds allowed the debris to reignite and the ensuing wildfire to spread. Two homes, 5 other structures, several vehicles and a total of 750 square acres were consumed by the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 12, 2:00 AM MST, 7 hours earlier.

Area forecast discussion, Sep 12, 2:00 AM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 AM MDT SUN SEP 12 2010

.SHORT TERM...ANOTHER WARM DRY DAY TODAY UNDER HIGH PRESSURE.
WESTERLY FLOW ALOFT WILL PRODUCE SOME WIND GUSTS OVER THE HIGHER
MOUNTAINS/FOOTHILLS EARLY BUT THE WIND ALOFT WILL BE DECREASING THIS
MORNING. SOME QUESTION ABOUT HOW MUCH THE DRIER AIR WILL MIX TO THE
SURFACE...THERE IS A BIT BETTER LOW LEVEL MOISTURE UPSTREAM OVER
WESTERN COLORADO...BUT BETWEEN 650 MB AND 300 MB VERY DRY. WITH DEEP
MIXING...SUSPECT THE DEW POINTS WILL TANK AGAIN OVER MOST OF THE
AREA...WITH SOME LOW LEVEL ADVECTION HELPING TO HOLD THEM UP OVER
THE EASTERN PART OF THE PLAINS. NAM SEEMS TO HAVE A GOOD HANDLE ON
THESE DETAILS...I LOWERED THE DEW POINTS A BIT MORE MAINLY THIS
AFTERNOON AND USED THE NAM WINDS. WAY TOO DRY FOR ANY CONVECTION BUT
A SIGNIFICANT AMOUNT OF HIGH CIRRUS. WITH LIGHT WINDS AND DRY AIR
AGAIN TONIGHT I LOWERED THE MIN TEMPS...AGAIN CLOSER TO GUIDANCE...
AS IT LOOKS LIKE THE HIGH CLOUDS SHOULD NOT HAVE TOO MUCH IMPACT.

.LONG TERM...MODELS KEEP SHOWING AN UPPER RIDGE AXIS OVER OR JUST
EAST OF THE FORECAST AREA MONDAY THROUGH TUESDAY NIGHT.  THE FLOW
ALOFT IS PROGGED TO WEST-SOUTHWESTERLY AT SPEEDS OF 55 TO 80 KNOTS.
THE SYNOPTIC SCALE ENERGY OVER THE FORECAST AREA IS PROGGED TO BE
BENIGN THROUGH THE PERIOD.  MODELS CONTINUE TO SHOW FAIRLY WEAK
NORTHEAST TO SOUTHEAST BOUNDARY LAYER FLOW OVER THE PLAINS AND LOWER
FOOTHILLS THROUGH THE PERIOD.  FOR MOISTURE...THERE IS A BIT IN THE
MID AND UPPER LEVELS THROUGH THE PERIOD.  BY TUESDAY AND TUESDAY
NIGHT...BOTH MODELS SHOW A BIT OF LOW LEVEL MOISTURE GETTING INTO
THE EASTERN PLAINS.  BOUNDARY LAYER DEW POINTS ARE PROGGED TO BE IN
THE LOWER 20S F WEST TO LOWER 40S F EAST ON MONDAY.  THEY STAY IN
THE MID 10S F TO UPPER 20S F FOR MOST AREAS MONDAY NIGHT AND TUESDAY
...WITH LOWER 30S F TO LOWER 50S F OVER THE EASTERN THIRD OF THE
PLAINS.  BY TUESDAY NIGHT...THE 20S F STAY OVER THE MOUNTAINS AND
FOOTHILLS...WITH LOWER 60S OVER MOST OF THE PLAINS...THE FRONT RANGE
PLAINS TO BE IN THE GRADIENT.  PRECIPITABLE WATER VALUES ARE IN THE
0.35 TO 0.50 INCH RANGE MONDAY THROUGH TUESDAY...WITH HIGHER NUMBERS
OVER THE FAR EAST.  BY TUESDAY NIGHT...VALUES INCREASE INTO THE 0.40
TO 0.65 INCH RANGE...BUT OVER 1.00 INCH OVER THE FAR EAST.  THE
LAPSE RATE FIELDS KEEP A WEAK MID LEVEL CAP IN PLACE THROUGH THE
PERIOD.  THE ONLY CAPE INDICATED OVER THE FORECAST AREA IS OVER THE
NORTHEAST CORNER LATER MONDAY NIGHT THROUGH TUESDAY'S NIGHT.  LATE
DAY TUESDAY...VALUES ARE AS HIGH AS 1600 J/KG OVER THE FAR NORTHEAST
CORNER.  THERE IS A TAD OF MEASURABLE PRECIPITATION INDICATED OVER
THE FAR NORTHEAST CORNER ON THE GFS QPF GRIDS FOR TUESDAY MORNING.
BY LATE DAY TUESDAY...THE GFS HAS SOME OVER THE EASTERN HALF OF THE
PLAINS...AND EVEN THE NAM HAS A TINY BIT THEN AS WELL.  FOR POPS...
WILL GO 10-20%S LATE MONDAY NIGHT THROUGH TUESDAY NIGHT FOR THE
EASTERN PLAINS ONLY.  FOR TEMPERATURES...MONDAY'S HIGHS WILL BE
QUITE CLOSE TO SUNDAY'S HIGHS.  TUESDAY'S ARE MAYBE 1 C COOLER.  FOR
THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...MODELS HAVE WEAK UPPER
TROUGHING WEDNESDAY INTO THURSDAY FOR THE FORECAST AREA...THEN MORE
FLAT UPPER RIDGING FRIDAY AND SATURDAY.  THE BEST MOISTURE IS
WEDNESDAY INTO THURSDAY...BUT IT'S NOT GREAT.  IT IS PRETTY DRY
FRIDAY AND SATURDAY.  TEMPERATURES STAY FAIRLY WARM.

.AVIATION...VFR CONDITIONS AND LIGHT WINDS EXPECTED THROUGH TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
GIMMESTAD/RJK
Hazardous weather outlook, Sep 12, 8:59 AM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
959 AM MDT SUN SEP 12 2010

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
959 AM MDT SUN SEP 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH PRESSURE REMAINS
OVER COLORADO TODAY. THERE WILL BE SOME HIGH CLOUDS DRIFTING OVER
THE STATE...BUT IT WILL STILL BE A LITTLE WARMER AND DRIER THAN
YESTERDAY. THE VERY LOW HUMIDITIES WILL MAINTAIN HIGH TO VERY HIGH
FIRE DANGER...BUT WINDS WILL GENERALLY BE LIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Larimer County Below 6000 Feet / Nw Weld County

When
September 12, 9:00 AM MST to September 17, 5:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Property damage
$1.5 million
Reported by
Fire Department/Rescue
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258771.